Police are warning an illegal synthetic drug which put six people in hospital in Christchurch could be deadly.
One man is still in critical condition in Christchurch Hospital after taking the illegal synthetic drug a week ago.
Christchurch Hospital Emergency Medicine Specialist Dr Paul Gee said in the last week there had been about 12 cases of people taking the powerful hallucinogen, known as n-bomb.
Six people of those people were hospitalised.
Dr Gee said it was hard for n-bomb users to measure the dosage, and it often caused hallucinations, agitation, and violence, which could result in people throwing themselves off buildings and in front of cars.
Users overseas have died, but Dr Gee said luckily most cases in New Zealand were fairly mild.
However, he said it was not known how damaging the drug could be over the long term.
Detective Senior Sergeant Jason Stewart said the effects of the drug could be unpredictable and potentially very dangerous.
"In the case of synthetics users have very little knowledge of what they are actually taking and the public to be aware that there is a very real risk of serious harm or fatalities when people abuse any form of drug," he said.
Earlier this year, Wellington Hospital's emergency department called in the police to help restrain violent patients who had taken the drug.
The drug is sold as a white powder or in capsules, and has proven fatal in some Australian and Asian cases.